Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Hanford, CA

October 23, 2019Kern County, Tulare County, California

NWS Hanford, CA issued this red flag warning at Oct 23, 2019, 2:39 AM PDT for Kern County, Tulare County, California. It took effect at Oct 24, 2019, 5:00 AM PDT. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2019, 2:39 AM PDT (09:39 UTC)
In effect from
Oct 24, 2019, 5:00 AM PDT
Expired
Oct 25, 2019, 6:11 PM PDT
In force
37 hr
Issued by
NWS Hanford, CA

Counties Kern County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 98 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS86 KHNX 230939
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
239 AM PDT Wed Oct 23 2019

...Red Flag Warning in effect for the Kern County mountains and a
portion of Sequoia National Forest from 5 AM Thursday through 10
PM Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest from early Thursday morning through Friday 
evening.

CAZ595>597-231800-
/O.UPG.KHNX.FW.A.0001.191024T1200Z-191026T0500Z/
/O.NEW.KHNX.FW.W.0002.191024T1200Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
239 AM PDT Wed Oct 23 2019

...RED FLAG WARNING IN EFFECT FROM 5 AM THURSDAY TO 10 PM PDT
FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR 
FIRE WEATHER ZONES 595, 596, AND 597...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 5 AM Thursday to 10 PM PDT
Friday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...The Kern County Mountains, including the Lake
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.  

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bean
8 follow-up statements
308 
WWUS86 KHNX 231749
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1049 AM PDT Wed Oct 23 2019

...Red Flag Warning in effect for the Kern County mountains and a
portion of Sequoia National Forest from 5 AM Thursday through
10 PM Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest from early Thursday morning through Friday
evening.

CAZ595>597-240200-
/O.CON.KHNX.FW.W.0002.191024T1200Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
1049 AM PDT Wed Oct 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM THURSDAY TO 10 PM
PDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR
FIRE WEATHER ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BSO
659 
WWUS86 KHNX 240147
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
647 PM PDT Wed Oct 23 2019

...Red Flag Warning in effect for the Kern County mountains and a
portion of Sequoia National Forest from 5 AM Thursday through
10 PM Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest from early Thursday morning through Friday
evening.

CAZ595>597-241300-
/O.CON.KHNX.FW.W.0002.191024T1200Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
647 PM PDT Wed Oct 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM THURSDAY TO 10 PM
PDT FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR
FIRE WEATHER ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
714 
WWUS86 KHNX 241130
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
430 AM PDT Thu Oct 24 2019

...Red Flag Warning in effect for the Kern County mountains and a
portion of Sequoia National Forest from 5 AM Thursday through 10 
PM Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest from early Thursday morning through Friday
evening.

CAZ595>597-241930-
/O.CON.KHNX.FW.W.0002.191024T1200Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
430 AM PDT Thu Oct 24 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT FRIDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR FIRE WEATHER 
ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CMC
496 
WWUS86 KHNX 241923
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1223 PM PDT Thu Oct 24 2019

...Red Flag Warning remains in effect for the Kern County 
mountains and a portion of Sequoia National Forest through 10 PM 
Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest through Friday evening.

CAZ595>597-250330-
/O.CON.KHNX.FW.W.0002.000000T0000Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
1223 PM PDT Thu Oct 24 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT FRIDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR FIRE WEATHER 
ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BSO
321 
WWUS86 KHNX 250310
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
810 PM PDT Thu Oct 24 2019

...Red Flag Warning remains in effect for the Kern County
mountains and a portion of Sequoia National Forest through 10 PM
Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest through Friday evening.

CAZ595>597-251200-
/O.CON.KHNX.FW.W.0002.000000T0000Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
810 PM PDT Thu Oct 24 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT FRIDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR FIRE WEATHER 
ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Molina
791 
WWUS86 KHNX 251136
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
436 AM PDT Fri Oct 25 2019

...Red Flag Warning remains in effect for the Kern County
mountains and a portion of Sequoia National Forest through 10 PM
Friday...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest through Friday evening.

CAZ595>597-252000-
/O.CON.KHNX.FW.W.0002.000000T0000Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
436 AM PDT Fri Oct 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR 
FIRE WEATHER ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...Northeast to southeast 15 to 25 mph, with gusts to 
  around 45 mph in canyons.

* HUMIDITY...As low as 3 to 9 percent. Poor overnight 
  recoveries in some areas.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
268 
WWUS86 KHNX 251952
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1252 PM PDT Fri Oct 25 2019

...Red Flag Warning remains in effect for the Kern County
mountains and a portion of Sequoia National Forest through 10 PM
this evening...

.A very dry air mass in place coupled with gusty northeast to
southeast winds will be responsible for critical fire weather
conditions in the Kern County mountains and a portion of Sequoia
National Forest through this evening.

CAZ595>597-260400-
/O.CON.KHNX.FW.W.0002.000000T0000Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
1252 PM PDT Fri Oct 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY EASTERLY WINDS FOR
FIRE WEATHER ZONES 595, 596, AND 597...

* AFFECTED AREA...The Kern County Mountains, including the Lake 
  Isabella, Tehachapi, and Fort Tejon/Frazier Park areas. 

* WIND...East to southeast 15 to 25 mph, with local gusts to 
  around 45 mph in canyons.

* HUMIDITY...below 10 percent. 

* IMPACTS...The combination of very dry fuels, gusty winds, and
  low humidities can create a hazardous environment for the
  ignition, spread and growth of wildfires. Outdoor burning is 
  not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
347 
WWUS86 KHNX 260111
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
611 PM PDT Fri Oct 25 2019

CAZ595>597-260215-
/O.CAN.KHNX.FW.W.0002.000000T0000Z-191026T0500Z/
Lake Isabella-Tehachapi Area-Fort Tejon-
611 PM PDT Fri Oct 25 2019

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONES 595, 596, AND 597...

The National Weather Service in Hanford has cancelled the Red
Flag Warning. 

Winds have decreased and relative humidity has risen above 15
percent in most areas, thus the Red Flag Warning has been
cancelled.  

$$

Bean

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Oct 23, 2:38 AM PDT, 1 minute earlier.

Area forecast discussion, Oct 23, 2:38 AM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Hanford CA
238 AM PDT Wed Oct 23 2019

.SYNOPSIS...Temperatures will remain above normal through at least
Saturday with the warmest days Thursday and Friday. A cooling
trend is expected early next week with temperatures falling to
near normal. Dry weather will persist through the next seven days.

&&

.DISCUSSION...
Mainly clear skies will prevail across the central California
interior again today as an upper ridge of high pressure over the
eastern Pacific remains in control. An upper trough will drop
down over the Rockies today and will bring a few degrees of
cooling to the high Sierra, but little change in temperatures
elsewhere.

The trough shifts east on Thursday as the upper ridge builds
inland over the west coast through Friday. This will warm
temperatures several more degrees, with maximum temperatures on
Thursday around 8-12 degrees above normal for late October.

The well above normal temperatures on Thursday and Friday will be
accompanied by low relative humidities and gusty easterly winds
in the Kern County Mountains. These elements in combination with
very dry fuels will create critical fire weather conditions in
the Kern County Mountains and a portion of Sequoia National Forest
in southeastern Tulare County. Easterly winds will be strongest on
Thursday where they could gust up to 45 mph with humidity dropping
into the single digits across the area of concern. Overnight
humidity recovery will also be poor. Winds may be a bit lighter by
Friday afternoon, but humidity will still be quite low. Therefore,
a Red Flag Warning has been issued in these areas for Thursday
and Friday. It is possible that a wind advisory may also be needed
for the Fort Tejon and Tehachapi zones on Thursday as it is
possible that there may be a few gusts up to 50 mph. Will let the
next shift take a closer look at that.

Models continue to show an upper trough dropping over the Pacific
Northwest on Saturday for the start of a cooldown. More
substantial cooling is expected Sunday and Monday with
temperatures forecast to be near normal by early next week. Dry
weather is expected to continue through the period. The
deterministic ECMWF remains an outlier as it digs the trough
southwest over southern California Sunday night into Monday and
even paints a little QPF over the mountains on Monday. This is
quite a bit different than the GFS which is more progressive with
the trough and allows the upper ridge to build back over
California Monday and Tuesday, leading to much warmer temperatures
then the ECMWF. Ensembles are somewhere in between, so have kept
temperatures closer to normal with a dry forecast for early next
week and will watch the pattern evolve.

&&

.AVIATION...Local MVFR visibility in mist/haze in the San Joaquin
Valley between 13Z and 17Z Wednesday. Otherwise, VFR conditions
will prevail across the central CA interior through at least the
next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 5 AM Thursday to 10 PM PDT Friday for
CAZ595>597.

&&

public...Bean
aviation....CMC

weather.gov/hanford

Nearby

Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.